Can Imodium Cause a False Positive for Opiates?

Imodium (also known as loperamide) is an over-the-counter medication used for the treatment of diarrhea and some patients with ostomies.  But the relatively lackluster medication has been receiving coverage of late in the media for a role it’s playing in the opioid epidemic; it appears some addicts are taking Imodium in large doses to get high or at least to relieve withdrawal symptoms.

Large Doses of Imodium for Opiate Detox Reasons Are Dangerous

Taking such large amounts of over-the-counter medication can be toxic and in some rare cases has resulted in hospitalizations and death. It can also result in false positives on some drug tests for opiates. The following article is a resource for anyone curious about the connection between opiate addiction and the abuse of Imodium.

Can Imodium Cause a False Positive for Opiates?

What Do Opiate Addicts Use Imodium For?

Loperamide is a synthetic opiate and molecularly speaking, is quite similar to the opiates which get you high. The medication works by binding itself to the opioid receptors in the brain and the side effect is a decrease in motility on the gastrointestinal system.  Taken in small doses, the drug is harmless. But taken in large amounts, the synthetic opiate qualities of the drug can result in a high feeling and for cheap (Imodium usually costs less than 5 dollars for enough amount to feel).

Although most opiate addicts use the drug as a bridge between doses of street drugs no reduce withdrawal symptoms (such as nausea, vomiting, and diarrhea) in the same vein as an alcoholic who turns to cough syrup once the whisky runs out. In conclusion, abusing types of over the counter medication is not only toxic to the body but unhealthy to the mind.

Why is Imodium Toxic in Heavy Doses?

The main toxic side effect of taking the drug in large quantities is simply the medication doing its job by interfering with the gastrointestinal system. Constipation is a common problem (as it is already for opiate addicts) and can be for many weeks.

Loperamide has also been linked to irregular heartbeats and is known to be stress-inducing to the organ. But in the most extreme cases, including multiple in the last few years, an overdose of loperamide can be fatal. As of now, there are no restrictions in buying the drug in large amounts like the ones that have been placed on drugs like sudafedreine which can be used to make methamphetamines.

Can Imodium Abuse Cause a False Positive for Opiates in Drug Tests?

In small doses, Imodium is undetectable in most tests. But when taken in large amounts, the active ingredient can indicate opiate use in some drug screens. But simply put, if someone is taking enough loperamide to test positive for opiates… they most likely already have a problem with opioids. It would take all diarrhea in the world to justify taking such massive amounts of Imodium.

Is Someone I Love is Abusing Imodium or Opiates?

If you or someone you love is abusing Imodium, chances are the issues go farther than over-the-counter medications. The good news for you though is that you are not alone and that there is an entire community of former addicts who have dedicated their lives to helping those in recovery.

The first step in getting one’s life back on track is always seeking out help from a drug counseling program, detox clinic, medication, or a combination of these options. But seeking quality help in a timely fashion is essential as addiction only worsens with time. The links on this page are a resource to you in continuing the conversation about addiction and/or recovery. We are here to help.